International Journal of Mathematics and Mathematical Sciences
Volume 15 (1992), Issue 4, Pages 757-766

Connections between the matching and chromatic polynomials

E. J. Farrell1 and Earl Glen Whitehead Jr.2

1Department of Mathematics, The University of the West Indies, St. Augustine, Trinidad and Tobago
2Department of Mathematics & Statistics, University of Pittsburgh, Pittsburgh 15260, PA, USA

Received 8 June 1990; Revised 6 June 1991

Copyright © 1992 E. J. Farrell and Earl Glen Whitehead. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


The main results established are (i) a connection between the matching and chromatic polynomials and (ii) a formula for the matching polynomial of a general complement of a subgraph of a graph. Some deductions on matching and chromatic equivalence and uniqueness are made.